Texas, 2008Tornadoes and Hail in Texas, March 17 to 18, 2008
March 17 to 18, 2008 · NWS SJT · 22 events in 11 counties and zones
A combination of low level moisture and an unstable airmass resulted in thunderstorms developing along a dry line during the afternoon. Thunderstorms became more widespread as an upper level disturbance swept northeast across West Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of low level moisture and an unstable airmass resulted in thunderstorms developing along a dry line during the afternoon. Thunderstorms became more widespread as an upper level disturbance swept northeast across West Central Texas. Thunderstorms became severe and produced a few tornadoes and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 17, 11:26 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 17, 11:26 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 PM CDT MON MAR 17 2008
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. THE
MODELS HAVE A DRYLINE THAT IS CURRENTLY LOCATED WEST OF SNYDER TO
BIG SPRING TO FORT STOCKTON WILL MOVE EAST THROUGHOUT THE
DAY...WITH WIDELY SCATTERED TSRA DEVELOPING ALONG DRYLINE THIS
AFTERNOON AND EVENING....THERE IS SOME UNCERTAINTY ON HOW FAR
EAST THE DRY LINE WILL MOVE...AS OF NOW THE THINKING IS THE BEST
AREA FOR TSRA WILL BE ALONG AND EAST OF A THROCKMORTON TO
BALLINGER TO SONORA LINE FOR THIS AFTERNOON INTO TUESDAY MORNING... POTENTIALLY
AFFECT KSOA... KBBD AND KJCT...BUT HAVE KEPT A CB GROUP AT KABI
AND KSJT. STILL THINK A SURFACE FRONT WILL MOVE IN FROM THE
NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR CONVECTIVE COMPLEX
THAT SHOULD AFFECT ALL OF THE TERMINALS FROM 06Z THROUGH 12Z TUES. SE
WINDS WILL GRADUALLY VEER TO SLY OR SWLY THIS AFTERNOON BEFORE
BECOMING NWLY BEHIND COLD FRONT TONIGHT AT AROUND 15KTS GUSTING TO
25KTS IN SOME SPOTS.
&&
.PREV DISCUSSION... /ISSUED 1131 AM CDT MON MAR 17 2008/
UPDATE...
STORM ACTIVITY ACROSS THE NORTHERN BIG COUNTRY
HAS MOVED TO THE NORTH. THE MODELS CONTINUE TO INDICATE
THAT SHOWER ACTIVITY WILL RETURN LATER THIS AFTERNOON
AS A DRY LINE MOVES EAST ACROSS THE AREA...THERE IS SOME
UNCERTAINTY ON HOW FAR EAST THE DRY LINE WILL MOVE...SO
INCREASED POPS TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FARTHER WEST FOR THIS AFTERNOON....STILL KEPT FAR WESTERN COUNTIES LESS
THAN 20 PERCENT...OTHER THAN THAT EXPECT TO MAKE NO OTHER CHANGES
TO THE FORECAST.
PREV DISCUSSION... /ISSUED 643 AM CDT MON MAR 17 2008/
AVIATION...
A FEW SCT SHRA/TSRA WILL BE IN THE VCNTY OF KABI AND KABI THIS
MORNING THRU 16Z. CIGS WILL BE PREDOMINANTLY MVFR WITH THE SURFACE
WARM FRONT HAVING LIFTING NORTH OF THE AREA. VFR CONDITIONS WILL
BE PREDOMINANT BY 16Z AND SHOULD REMAIN THAT WAY THROUGH THE
REMAINDER OF THE DAY. WIDELY SCATTERED TSRA ALONG DRYLINE WILL
POTENTIALLY AFFECT KBBD AND KJCT BUT GIVEN THAT IT IS BEYOND 6
HOURS OUT, A CB IN THE CLOUD GROUP SHOULD SUFFICE. SURFACE FRONT
SWEEPS IN FROM THE NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR
CONVECTIVE COMPLEX THAT SHOULD AFFECT ALL OF THE TERMINALS FROM
06Z THRU 12Z TUES. SE WINDS WILL GRADUALLY VEER TO SLY OR SWLY
THIS AFTERNOON BEFORE BECOMING NWLY BEHIND COLD FRONT TONIGHT AT
AROUND 15KTS GUSTING TO 25KTS IN SOME SPOTS.
LACY
PREV DISCUSSION... /ISSUED 309 AM CDT MON MAR 17 2008/
DISCUSSION...
NOT MUCH HAS CHANGED AS FAR AS FORECAST REASONING IS CONCERNED FOR
THE UPCOMING 24 TO 36 HOURS. THE FIRST PIECE OF ENERGY IS EJECTING
NORTHEAST ON THE EAST SIDE OF THE UPPER TROUGH AND IS HELPING TO
INSTIGATE ELEVATED STORMS OVER THE TX PANHANDLE THIS MORNING. I
EXPECT THIS ACTIVITY WILL EVENTUALLY DEVELOP FARTHER EAST ACROSS
THE BIG COUNTRY LATER ON THIS MORNING AND WILL THEREFORE KEEP THE
CHC POPS UP NORTH FROM PREV FORECAST. THIS ACTIVITY WILL MOVE EAST
OUT OF MY CWA THIS MORNING. BY AFTERNOON, A DRYLINE WILL MIX EAST
TO NEAR AN ABILENE TO EDEN TO JUNCTION LINE. THERE STILL REMAINS
QUITE A BIT OF UNCERTAINTY AS TO HOW UNSTABLE THE AIRMASS WILL BE
EAST OF THE DRYLINE WITH EXTENSIVE CLOUD COVER EXPECTED.
NEVERTHELESS, MODELS STILL GENERATE WIDELY SCATTERED CONVECTION
DURING THE LATE AFTERNOON AS CONVERGENCE AND SURFACE HEATING JUST
EAST OF THE DRYLINE BREAK THE STRONG CAP. ANY STORMS THAT GO UP
WILL LIKELY BECOME SUPERCELLULAR WITH VERY LARGE HAIL GIVEN STRONG
SHEAR. LCLS WILL BE LOW AND LOW LEVEL SHEAR WILL INCREASE BY
AROUND 00Z AS LLJ INTENSIFIES...INDICATING THAT THE ENVIRONMENT
WILL BECOME MORE FAVORABLE FOR TORNADOES WITH ANY EXISTING
CELLS...PRIMARILY OVER THE NORTHWEST HILL COUNTRY AND HEARTLAND.
THE SECOND PIECE OF ENERGY THAT WAS DIVING DOWN THE BACK SIDE OF
THE TROUGH AT 00Z WILL EVENTUALLY FORM A CLOSED LOW ON THE
SOUTHERN FLANK OF THE TROUGH AS THE ENTIRE SYSTEM MOVES EAST. AS
THIS SYSTEM APPROACHES, A PACIFIC COLD FRONT WILL MOVE IN FROM THE
NORTHWEST AND WILL OVERTAKE THE DRYLINE TONIGHT. THE QUESTION WILL
BE HOW FAR WEST THE DRYLINE RETREATS BEFORE THE FRONT OVERTAKES
IT. A SQUALL LINE WILL FORM AS THE FRONT HITS THE MOISTURE WHICH
COULD BE ANYWHERE FROM ABILENE TO SAN ANGELO AND POINTS EAST. THE
MAIN HAZARDS DURING THE OVERNIGHT HOURS WITH THE LINE WILL BE
HAIL/HIGH WIND. IM ALSO ANTICIPATING SOME PRETTY HEAVY RAINFALL
ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY DUE TO THE FACT
THAT STORMS MAY DO SOME TRAINING WITH UPPER FLOW BEING PARALLEL OR
SLIGHTLY ANAFRONTAL. FOR THIS REASON I HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT.
THE STORMS MOVE EAST OF THE AREA TUESDAY BUT CHANCES OF PRECIP
STILL REMAIN FAIRLY HIGH AS THE UPPER LOW TRACKS JUST TO MY SOUTH.
THE DEFORMATION/TROWAL AXIS SITS RIGHT OVER MY CWA ON THE NORTH
SIDE OF THE CYCLONE SO I EXPECT A PRETTY DECENT WRAPAROUND BAND OF
RAIN/SHOWERS TO CONTINUE MAINLY OVER THE CENTRAL/SOUTHERN PORTIONS
OF WEST CENTRAL TEXAS. THE MODELS HAVE SLOWED THIS SYSTEM DOWN
SLIGHTLY SO POPS WILL NOT END QUITE AS FAST ON TUESDAY
EVENING...WITH RAIN CHANCES CONTINUING OVER CENTRAL TX. AFTER
MIDNIGHT WEDNESDAY THE SYSTEM DEPARTS AND RAIN CHANCES END.
WEDNESDAY WILL BE COOL WITH HIGHS IN THE 60S...BUT TEMPS QUICKLY
REBOUND BACK INTO THE 80S BY FRIDAY. A SYSTEM DIVES ACROSS THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY NEXT WEEKEND AND WILL
PUSH A FAIRLY STRONG COLD FRONT SOUTH INTO WEST CENTRAL TX. RAIN
CHANCES APPEAR MINIMAL AT THIS POINT AND WILL ELECT TO KEEP THE
FORECAST DRY ATTM. HOWEVER, TEMPS WILL DROP CONSIDERABLY FOR
SUNDAY AND MONDAY WITH HIGHS ONLY IN THE 60S.
LACY
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 48 57 37 66 / 60 50 30 0
SAN ANGELO 51 58 38 69 / 60 60 20 0
JUNCTION 52 59 36 70 / 80 60 20 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR BROWN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-
SAN SABA.
&&
99/99/28
Hazardous weather outlook, Mar 17, 10:53 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 AM CDT MON MAR 17 2008
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181700-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1153 AM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THIS AFTERNOON...A DRYLINE DEVELOPING FROM OZONA TO MERTZON TO
STERLING CITY AND SWEETWATER...WILL BE A FOCUS FOR SEVERE
THUNDERSTORMS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS
WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. SOME THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO TORNADOES WILL
BE POSSIBLE. THE GREATEST THREAT WILL BE ALONG AND EAST OF A
THROCKMORTON TO BALLINGER TO SONORA LINE. FLOODING IS ALSO
POSSIBLE TONIGHT...AS STORMS MOVE NORTHEAST OVER THE PATHS OF
PREVIOUS STORMS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG
AND EAST OF A SONORA... EDEN...COLEMAN LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AS THE
UPPER SYSTEM MOVES OVER WEST CENTRAL TEXAS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Mar 17, 12:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT MON MAR 17 2008
TXZ049-054-113-171915-
NOLAN TX-JONES TX-FISHER TX-
126 PM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CDT FOR NOLAN...
JONES AND FISHER COUNTIES...
AT 123 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SWEETWATER BY 135 PM CDT
LAKE SWEETWATER BY 140 PM CDT
GANNON BY 145 PM CDT
BUSBY BY 155 PM CDT
LONGWORTH BY 205 PM CDT
SYLVESTER AND ROBY BY 215 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Event by event
17 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Nolan
- When
- March 17, 1:15 PM CST to 1:18 PM CST
- Where
- Nolan County, 4.59 mi WSW of Maryneal
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 32.240, -100.520
A brief tornado was seen by the public with no damage reported.
Hail, Coleman
- When
- March 17, 5:06 PM CST
- Where
- Coleman County, 0.69 mi S of Goldsboro
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.060, -99.680
Thunderstorm Wind, Taylor
- When
- March 17, 6:06 PM CST
- Where
- Taylor County, 1.17 mi W of Abilene
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.450, -99.750
Six power poles were reported down at the intersection of Rebecca Lane and U.S. Highway 277 on the west side of Abilene. The power poles were blown over from west to east.
Hail, Jones
- When
- March 17, 6:15 PM CST
- Where
- Jones County, 4.13 mi E of Hawley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.610, -99.760
Hail, Schleicher
- When
- March 17, 6:23 PM CST
- Where
- Schleicher County, 12.15 mi NW of El Dorado Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.960, -100.780
Tornado, Coleman
- When
- March 17, 6:53 PM CST to 6:56 PM CST
- Where
- Coleman County, 3.55 mi S of Glen Cove
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 31.819, -99.657
An off duty NWS Employee reported a brief tornado about 4 miles northeast of Talpa.
Hail, Runnels
- When
- March 17, 7:25 PM CST
- Where
- Runnels County, 4.08 mi SW of Rowena
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.614, -100.105
Tornado, Coleman
- When
- March 17, 7:29 PM CST to 7:32 PM CST
- Where
- Coleman County, 4.5 mi NNE of Silver Vly
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Amateur Radio
- Coordinates
- 32.030, -99.520
A report of a brief tornado touchdown was reported near Lake Coleman.
Hail, Taylor
- When
- March 17, 7:35 PM CST
- Where
- Taylor County, 2.07 mi N of Shep
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.200, -100.120
Hail, Throckmorton
- When
- March 17, 7:45 PM CST
- Where
- Throckmorton County, 4.11 mi W of Woodson
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.120
Hail, Crockett
- When
- March 17, 9:00 PM CST
- Where
- Crockett County, 0.69 mi N of Ozona
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.710, -101.200
Hail, Crockett
- When
- March 17, 9:00 PM CST
- Where
- Crockett County, 0.69 mi N of Ozona
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.710, -101.200
Hail, Schleicher
- When
- March 17, 9:12 PM CST
- Where
- Schleicher County, 8.92 mi W of El Dorado Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.860, -100.770
Hail, Schleicher
- When
- March 17, 9:45 PM CST
- Where
- Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.860, -100.600
Hail, Schleicher
- When
- March 17, 9:59 PM CST
- Where
- Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.860, -100.600
Hail, Schleicher
- When
- March 17, 9:59 PM CST
- Where
- Schleicher County, 102.53 mi WSW of Winchell
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 30.840, -100.720
Thunderstorm Wind, Coke
- When
- March 17, 10:05 PM CST
- Where
- Coke County, 6.25 mi N of Bronte
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.970, -100.290
Power lines were blown down just north of Bronte.
Hail, Tom Green
- When
- March 17, 10:18 PM CST
- Where
- Tom Green County, 0.69 mi S of Christoval
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.190, -100.500
Hail, Tom Green
- When
- March 17, 10:25 PM CST
- Where
- Tom Green County, 0.91 mi SW of Christoval
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.190, -100.510
Hail, Schleicher
- When
- March 17, 10:50 PM CST
- Where
- Schleicher County, 4.78 mi NNW of El Dorado Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.910, -100.660
Hail, Tom Green
- When
- March 17, 10:59 PM CST
- Where
- Tom Green County, 2.15 mi SSW of San Angelo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.440, -100.440
Hail, Menard
- When
- March 18, 2:45 AM CST
- Where
- Menard County, 0.59 mi W of Menard
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -99.790
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 17 to 22, 20082 deaths · $34 million · 68 events
- Tornado and Flash Flooding in Arkansas, March 17 to 19, 20081 death · $36 million · EF0 · 45 events
- Tornado and Flash Flooding in Texas, March 17 to 18, 20081 death · $589,000 · EF1 · 30 events
- Flash Flooding and Hail in Missouri, March 17 to 19, 20081 death · $600,000 · 0.88 in hail · 13 events
- Flash Flooding and Hail in Oklahoma, March 17 to 18, 2008$540,000 · 52 kt wind · 25 events
- High Wind and High Surf in Texas, March 17 to 18, 20082 injured · $19,000 · 53 kt wind · 14 events
- Hail and Damaging Wind in Oklahoma, March 17 to 18, 20081 in hail · 18 events
- Flooding in Missouri, March 17 to 22, 200812 events
- Hail and Damaging Wind in Texas, March 17 to 18, 20081.75 in hail · 11 events
- High Surf in Hawaii, March 17 to 21, 20089 events
- Hail and Lightning Strike in Missouri, March 17 to 18, 2008$2,000 · 0.88 in hail · 4 events
- Winter Weather in Nebraska, March 17, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88636, 88603, 87810, 88604, 88605, 88635, 88607, 87800, 88609, 88611, 88626, 88628, 88612, 88614, 88615, 88623, 88637, 88617, 88619, 88620, 88621, 88622.